Iowa, 2003

Hail and Damaging Wind in Iowa, June 18, 2003

June 18, 2003 · NWS DVN · 2 events in 2 counties and zones

A line of thunderstorms from Waterloo Iowa to Galena Illinois produced pulse severe storms that resulted in localized high wind and hail damage during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of thunderstorms from Waterloo Iowa to Galena Illinois produced pulse severe storms that resulted in localized high wind and hail damage during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 18, 3:32 AM CST, 9 hours 13 minutes earlier.

Area forecast discussion, Jun 18, 3:32 AM CST, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT WED JUN 18 2003

08Z MSAS ANALYSIS AND SFC OBS DEPICT WEAK COLD FRONT ROUGHLY FROM
CENTRAL WI INTO NORTHWEST IA. LACK OF FORCING LIMITING PCPN
TO MAINLY ISOLD-SCTD CONVECTION ATTIM. CANADIAN HIGH PRESSURE CENTERED
NEAR LAKE WINNIPEG WITH RIDGING INTO NORTHERN PLAINS.
WATER VAPOR AND PROFILERS SHOW SHORTWAVE SHEARING SOME WHILE DIVING
E/SE THROUGH UPPER MIDWEST.

WEAK FRONTAL ZONE WILL SLIDE SOUTHEAST THROUGH MUCH OF THE CWA
TODAY...AS SURFACE HIGH BUILDS INTO THE NORTHERN PLAINS AND
UPPER MIDWEST. INSTABILITY WILL INCREASE ALONG AND AHEAD OF FRONT
UNDER PARTLY-MOSTLY SUNNY SKIES...WITH CAPES PROGGED IN THE
RANGE OF 1000-1500 J/KG THIS AFTERNOON AND LI/S -2 TO -4. LIMITING
FACTORS FOR ANY ORGANIZED SEVERE WX INCLUDE 1) LACK OF SHEAR WITH
WEAK FLOW ALOFT AND 2) LACK OF COHERENT TRIGGER...WITH
WEAK FRONTAL CONVERGENCE AND MAIN SHORTWAVE/FORCING REMAINING TO
THE NORTH. WITH DEWPTS INCREASING INTO THE 60S AND PW/S CLIMBING
TO BETWEEN 1.5-1.75 INCHES...EXPECT MAIN THREAT TO BE
LOCALIZED HEAVY RAINFALL WITH FAIRLY SLOW MOVING POST FRONTAL
MULTICELL TYPE STORMS. GET BENEATH THESE SLOW MOVING STORMS AND IT/S
NOT OUT OF THE QUESTION TO SEE RAINFALL AMOUNTS EXCEED 1 INCH.
STILL THOUGH...CAN/T RULE OUT ISOLATED DAMAGING DOWNBURST WINDS.
HIGH WBZ/S SHOULD LIMIT HAIL TO AROUND PEA SIZE AT BEST.
GUIDANCE POPS MAINLY IN CHANCE CAT LOOK REASONABLE...THOUGH WOULD NOT
BE SUPRISED TO SEE SLIGHTLY BETTER COVERAGE OF PCPN IN SOME AREAS.
TEMPS ARE NEXT CONCERN. BELIEVE WE/LL SEE MORE SUNSHINE THAN
PREVIOUS FORECAST ADVERTISED...WITH PARTLY-MOSTLY SUNNY SKIES. THIS
COMBINED WITH LITTLE CHANGE IN TEMPS ALOFT SUPPORT RAISING
TEMPS AT LEAST 1 CAT. LLVL THICKNESS SUPPORTS 85 TO 90 DEGS FROM
NORTH TO SOUTH...BUT THIS BEING WITH FULL SUNSHINE. STILL...FAVORED
BLEND OF WARMER FWC AND MET GUIDANCE.

LINGERING CONVECTION THIS EVENING...MAINLY SOUTH OF HIGHWAY 30 TO
SHIFT SOUTH OF AREA AND WEAKEN BY MIDNIGHT. SUBSIDENCE WITH
CANADIAN HIGH BUILDING IN SHOULD LEAD TO A DECREASE IN
CLOUDS. STILL HAVE SOME CONCERNS THAT WE COULD SEE LAKE EFFECT CLOUDS
WITH FAVORABLE NORTHEAST FETCH DEVELOPING AFTER MIDNIGHT.
NOT MUCH CONFIDENCE THOUGH ON STRENGTH OF WINDS BEING MUCH ABOVE 10 KTS
TO SUFFICIENTLY ADVECT CLOUDS IN...SO WENT WITH OPTIMISTIC
SKY TRENDS. TRIMMED BACK GOING MINS BY A FEW DEGS.

MCCLURE

THURSDAY THROUGH SATURDAY...HIGH SETTLES SOUTH FROM WESTERN LAKE
SUPERIOR THURSDAY MORNING TO OHIO RIVER VALLEY BY SATURDAY NIGHT
WITH RIDGING ALOFT OVER CENTRAL CONUS. RETURN OF EAST TO NORTHEAST
LOW LEVEL FLOW WILL KEEP TEMPERATURES AND DEWPOINT VALUES BELOW
NORMAL AND TRENDED SLIGHTLY ABOVE COOLER MAV GUIDANCE. CHANGE STILL
ON TRACK FOR SUNDAY THROUGH TUESDAY AS UPPER RIDGE SLIDES EAST WITH
TROUGH IN WEST PROVIDING PERIODIC SHORTWAVES IN SOUTHWEST FLOW
ALOFT. RESULTING H85 FLOW WILL MAKE GULF MOISTURE FINALLY AVAILABLE
FOR BETTER PRECIP CHANCES AND KEPT WITH ONGOING CHANCES IN SUNDAY
THROUGH TUESDAY TIMEFRAME. LATEST GFS BRINGS IN FIRST SHORTWAVE AND
SURFACE WARM FRONT AND QPF NORTHWARD INTO CWFA SATURDAY NIGHT. THIS
IS FASTER THAN PREVIOUS RUNS AND LATEST ECMWF AND WILL THUS HOLD OFF
MAKING THIS CHANGE UNTIL IT BECOMES MORE CONSISTENT. MAX
TEMPERATURES THROUGH THIS TIME TO RISE NEAR OR ABOVE NORMAL WITH
INCREASE IN HUMIDITY TO HOLD NIGHTTIME MINS MUCH WARMER THAN RECENT
TRENDS.

SHEETS

DVN...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Jun 18, 4:47 AM CST, 7 hours 58 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 AM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EARLY
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONT. INSTABILITY IS EXPECTED TO INCREASE DURING THE DAY AS SOME SUN
BOOSTS TEMPERATURES INTO THE 80S. HOWEVER...WIND SHEAR WILL
BE RATHER WEAK...THEREFORE ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
ISOLATED SEVERE STORMS PRODUCING DAMAGING DOWNBURST WINDS
OF 60 MPH WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. SMALL
HAIL WILL ALSO BE POSSIBLE. HOWEVER...THE MAIN THREAT FROM
THE THUNDERSTORMS WILL BE HEAVY RAIN...DUE TO THE RELATIVELY
SLOW MOVEMENT AND ABUNDANT MOISTURE. LOCALIZED RAIN AMOUNTS OF 1 TO
2 INCHES IN A SHORT AMOUNT OF TIME WILL BE POSSIBLE WITH
EITHER SLOW MOVING OR REPETITIVE CONVECTION. THIS COULD RESULT IN
MINOR FLOODING IN LOW LYING OR POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

COOL...DRY CANADIAN HIGH PRESSURE WILL SLIDE SOUTHEAST FROM THE
GREAT LAKES INTO THE OHIO VALLEY LATE IN THE WEEK. THE COMBINATION OF
AN UNSEASONABLY COOL AND DRY AIRMASS...ALONG WITH CLEAR SKIES AND
LIGHT WINDS WILL RESULT IN THE POTENTIAL FOR RECORD OR NEAR RECORD
LOW TEMPERATURES IN THE MID AND UPPER 40S FRIDAY MORNING.

HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT...WILL SHIFT EAST
EARLY IN THE WEEKEND...SIGNALING A CHANGE TO A MORE ACTIVE
WEATHER PATTERN THE LATTER HALF OF THE WEEKEND AND THROUGH MUCH OF
NEXT WEEK. THE POTENTIAL EXISTS FOR SEVERAL ROUNDS OF
THUNDERSTORMS PRODUCING SOME SEVERE WEATHER...AND MODERATE TO LOCALLY
HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...ANY SPOTTER REPORTS OF HAIL OR GUSTY WINDS GREATER THAN 40
MPH WOULD BE GREATLY APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

The radar

The Quad Cities radar (KDVN), 121 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Delaware

When
June 18, 12:45 PM CST
Where
Delaware County, 1 mi W of Manchester
Measured
57 kt (66 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.483, -91.467

Large tree down across highway

Hail, Linn

When
June 18, 2:30 PM CST
Where
Linn County, Hiawatha
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
42.033, -91.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366940, 5366941.